Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Norman, OK

May 10, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 10, 2017, 1:57 PM CDT for 4 counties in Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 1:57 PM CDT (18:57 UTC)
Expired
May 10, 2017, 2:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 21 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS54 KOUN 101857
SVROUN
OKC003-047-053-093-101945-
/O.NEW.KOUN.SV.W.0237.170510T1857Z-170510T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
157 PM CDT WED MAY 10 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Alfalfa County in northwestern Oklahoma...
  Southwestern Grant County in northern Oklahoma...
  Northwestern Garfield County in northern Oklahoma...
  Northeastern Major County in northwestern Oklahoma...

* Until 245 PM CDT

* At 157 PM CDT, a severe thunderstorm was located 5 miles north of
  Ringwood, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Helena, Goltry, Jet, Nash and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 9817 3641 9841 3677 9821 3677 9782
TIME...MOT...LOC 1857Z 218DEG 36KT 3646 9828 

HAIL...1.25IN
WIND...60MPH
 
$$

30
1 follow-up statement
059 
WWUS54 KOUN 101906
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
206 PM CDT WED MAY 10 2017

OKC093-101916-
/O.CAN.KOUN.SV.W.0237.000000T0000Z-170510T1945Z/
Major OK-
206 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAJOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3677 9782 3646 9813 3647 9837 3677 9821
TIME...MOT...LOC 1906Z 212DEG 41KT 3658 9821 

$$

OKC003-047-053-101945-
/O.CON.KOUN.SV.W.0237.000000T0000Z-170510T1945Z/
Alfalfa OK-Grant OK-Garfield OK-
206 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN ALFALFA...SOUTHWESTERN GRANT AND NORTHWESTERN
GARFIELD COUNTIES...

At 206 PM CDT, a severe thunderstorm was located 4 miles northeast of
Helena, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Helena, Goltry, Jet, Nash and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 9782 3646 9813 3647 9837 3677 9821
TIME...MOT...LOC 1906Z 212DEG 41KT 3658 9821 

HAIL...1.75IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:55 PM CDT, 2 minutes earlier.

Area forecast discussion, May 10, 1:55 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Wed May 10 2017

.DISCUSSION...
Main focus is this afternoon and evening with potential for severe
thunderstorms. Latest observations show an outflow from morning
convection oriented east-northeast to west-southwest across the
area, roughly from just south of Ponca City to near Kingfisher to
just north of Hobart and Altus. North of the boundary, convection
has been persistent.

Latest water vapor band imagery shows deep closed low over central
New Mexico early this afternoon, drifting slowly east. 7.3
micrometer band clearly shows deep EML plume moving north-
northeast atop moist boundary layer. Moderate instability is
expected from mid-late afternoon south of aforementioned outflow
boundary, across extreme southwest Oklahoma and western north
Texas. Deep moist boundary layer and meridional flow may not be
favorable for significant eastward mixing of the dryline and
latest short term model guidance support this. Backed low level
flow that veers quickly above the surface as well relatively low
LCLs will support low-level mesocyclones and a tornado threat.
Significant CAPE in the hail growth zone and a tendency for
supercell storm mode will support a threat of large to very large
hail as well. Damaging winds are another convective threat.
Thunderstorms should move northeast potentially reaching the I-35
corridor this evening. This will be the main area of convection
today. Further north convection and a few marginally severe storms
will be possible, but the air mass north of the boundary is
comparatively more stable.

We have shifted precipitation chances tomorrow further west based
on trends. There is some uncertainty on how convection will evolve
this evening and overnight, and this will have implications on
tomorrow's forecast. Admittedly the majority of our attention has
been on today and tonight's potential. But, there seems to be
enough signal in model trends to bring thunderstorm chances
further west, with afternoon convection (including the possibility
of severe thunderstorms) certainly possible near I-35 and the
metro.

No significant chances were needed to latter portions of the
forecast. Mean ridging should preclude convection through at least
Sunday afternoon, but some isolated storms that develop in the
panhandles (if they develop) may approach far western Oklahoma by
evening. An ejecting shortwave trough across the central Rockies
into the central and northern Plains early next week will lead to
daily convective chances, and severe thunderstorms may be
possible. We will refine timing, coverage and threats as smaller
scale details become more clear during the next few days.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  65  80  57 /  50  50  60  40
Hobart OK         77  60  80  55 /  80  60  20  20
Wichita Falls TX  81  64  87  59 /  30  60  20  10
Gage OK           73  55  71  48 /  70  50  50  10
Ponca City OK     76  62  77  55 / 100  50  70  50
Durant OK         76  67  80  59 /  20  20  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 10, 11:56 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Wed May 10 2017

OKZ004>048-050>052-TXZ083>090-111700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Wed May 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across portions
of west central and southwestern Oklahoma, and western north
Texas. There is a slight risk of severe thunderstorms across
portions of central and south central Oklahoma.

.Location...
The enhanced risk is south of a line from Cheyenne to
Weatherford, and west of a line from Weatherford to Lawton,
Oklahoma to Electra and Crowell, Texas. The slight risk surrounds
the enhanced risk and is south of a line from Arnett to near Enid
and Stillwater Oklahoma, then west of a line from Stillwater and
Shawnee, to Pauls Valley and Ardmore, Oklahoma.

.Timing...
A severe storm or two will be possible early this afternoon.
However, the most likely time for severe thunderstorms will be
from 4 PM to midnight.

.Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
up to 70 mph will be possible. A few tornadoes will also be
possible, especially across portions of southwestern Oklahoma and
western north Texas.

.Discussion...
Showers and thunderstorms will continue to move across portions of
Oklahoma, mainly north of I-40 early this afternoon. One or two of
these storms may become severe with large hail up to the size of
half dollars and wind gusts up to 60 mph possible.

Late this afternoon and evening, additional thunderstorms are
expected to develop along a dryline and outflow boundary near
southwestern Oklahoma and western north Texas. These storms may
quickly become severe, especially if clearing occurs throughout
the day over this area. The storms will quickly move northeast.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT....
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations most
of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a slight risk of severe thunderstorms Thursday afternoon
and evening across portions of southeastern Oklahoma. Large hail,
damaging winds, and perhaps a tornado or two will be possible.

Thunderstorm chances will end late Thursday night across eastern
and southeastern Oklahoma, and return late this weekend through
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 10, 9:28 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
928 AM CDT WED MAY 10 2017

OKZ006-007-101500-
Alfalfa OK-Grant OK-
928 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa and northwestern Grant
Counties Until 1000 AM CDT...

AT 927 AM CDT, strong thunderstorms were along a line extending from
5 miles southeast of Kiowa to 5 miles north of Nash, moving northeast
at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 9774 3657 9833 3700 9854 3700 9773
TIME...MOT...LOC 1427Z 231DEG 31KT 3698 9839 3674 9806

30
Special weather statement, May 10, 10:03 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1003 AM CDT WED MAY 10 2017

OKZ007-008-012-013-101530-
Garfield OK-Kay OK-Grant OK-Noble OK-
1003 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...western Kay...
eastern Grant and northwestern Noble Counties Until 1030 AM CDT...

AT 1001 AM CDT, strong thunderstorms were along a line extending from
near Renfrow to 4 miles northwest of Lamont to 4 miles northwest of
Garber to 3 miles west of Douglas, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3687 9714 3628 9726 3617 9786 3695 9778
      3700 9769 3700 9716
TIME...MOT...LOC 1501Z 234DEG 43KT 3693 9768 3673 9762 3647 9765 3626
9774

30
Special weather statement, May 10, 10:04 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1004 AM CDT WED MAY 10 2017

OKZ009-014-101530-
Roger Mills OK-Ellis OK-
1004 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills and south
central Ellis Counties Until 1030 AM CDT...

AT 1002 AM CDT, a strong thunderstorm was located 7 miles southwest
of Roll, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3557 9974 3568 9991 3604 9967 3586 9939
TIME...MOT...LOC 1502Z 217DEG 39KT 3569 9977

30
Special weather statement, May 10, 10:36 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1036 AM CDT WED MAY 10 2017

OKZ009-010-014-015-101600-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
1036 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward...
northeastern Roger Mills...northwestern Dewey and southeastern Ellis
Counties Until 1100 AM CDT...

AT 1033 AM CDT, a strong thunderstorm was located 8 miles northwest
of Leedey, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3587 9939 3596 9958 3622 9943 3621 9899
TIME...MOT...LOC 1533Z 217DEG 39KT 3597 9944

30
Special weather statement, May 10, 11:13 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 AM CDT WED MAY 10 2017

OKZ010-011-101645-
Major OK-Woodward OK-
1113 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major and
southeastern Woodward Counties Until 1145 AM CDT...

AT 1112 AM CDT, a strong thunderstorm was located 5 miles east of
Mutual, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3652 9896 3651 9896 3651 9893 3642 9871
      3642 9870 3616 9901 3616 9923 3656 9907
TIME...MOT...LOC 1612Z 217DEG 39KT 3625 9906

30
Special weather statement, May 10, 1:29 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 PM CDT WED MAY 10 2017

OKZ046-047-050-051-101900-
Love OK-Carter OK-Johnston OK-Marshall OK-
129 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston and northwestern Marshall Counties
Until 200 PM CDT...

AT 127 PM CDT, a strong thunderstorm was located near Overbrook,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3394 9716 3409 9726 3435 9684 3409 9679
TIME...MOT...LOC 1827Z 230DEG 38KT 3406 9711

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:26 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills34 min
May 10, 7:01 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills29 min
May 10, 7:30 AM CDTSpecial Weather StatementOUNCuster, Dewey, Woodward45 min
May 10, 8:08 AM CDTSpecial Weather StatementOUNCuster, Dewey, Major, Woods, Woodward52 min
May 10, 8:40 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods50 min
May 10, 8:48 AM CDTSpecial Weather StatementOUNBlaine, Major27 min
May 10, 9:16 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kingfisher29 min
May 10, 9:28 AM CDTSpecial Weather StatementOUNAlfalfa32 min
May 10, 10:03 AM CDTSpecial Weather StatementOUNGarfield, Grant27 min
May 10, 10:04 AM CDTSpecial Weather StatementOUNRoger Mills26 min
May 10, 10:36 AM CDTSpecial Weather StatementOUNDewey24 min
May 10, 11:13 AM CDTSpecial Weather StatementOUNWoodward32 min
May 10, 11:53 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods37 min
May 10, 1:29 PM CDTSpecial Weather StatementOUNMarshall31 min
May 10, 2:09 PM CDTSpecial Weather StatementOUNJohnston36 min
May 10, 2:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant27 min
May 10, 2:34 PM CDTSpecial Weather StatementOUNCoal26 min
May 10, 2:45 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 10, 2:54 PM CDTSpecial Weather StatementOUNOklahoma36 min
May 10, 2:58 PM CDTSpecial Weather StatementOUNGarfield32 min
May 10, 3:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay37 min
May 10, 3:24 PM CDTSevere Thunderstorm WarningOUNKay, Noble37 min
May 10, 3:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay23 min
May 10, 3:44 PM CDTSpecial Weather StatementOUNHughes16 min
May 10, 3:54 PM CDTSpecial Weather StatementOUNKay36 min
May 10, 4:01 PM CDTTornado WarningOUNJackson29 min
May 10, 4:17 PM CDTSpecial Weather StatementOUNKay28 min
May 10, 4:28 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson47 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa46 min
May 10, 5:14 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman46 min
May 10, 5:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa48 min
May 10, 5:44 PM CDTAreal Flood AdvisoryOUNJackson2 hr
May 10, 6:00 PM CDTSpecial Weather StatementOUNJackson30 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
May 10, 6:17 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa43 min
May 10, 6:20 PM CDTSevere Thunderstorm WarningOUNJackson55 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon39 min
May 10, 6:30 PM CDTSpecial Weather StatementOUNJackson30 min
May 10, 6:38 PM CDTAreal Flood AdvisoryOUNJackson2 hr
May 10, 6:41 PM CDTAreal Flood AdvisoryOUNJackson, Kiowa3 hr
May 10, 6:54 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
May 10, 6:56 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
May 10, 6:57 PM CDTSpecial Weather StatementOUNGreer33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.